Remeron

The below information on Remeron has been taken from official FDA sources, but we cannot guarantee it's accuracy. Please use this site for educational purposes only. This site does not replace a proper discussion with your doctor.


    Brand Name:Remeron
    Generic:Mirtazapine
    Availability:Prescription
This drug was approved by the FDA in one form or another on:
1996-06-14 ,
This drug is made in one form or another by the following companies:
Organon USA Inc.
This drug is available in the following forms:
Tablets
View the actual FDA approved label for this drug at the following links:
http://www.fda.gov/cder/foi/label/2007/020415s019,021208s010lbl.pdf

About Remeron

Mirtazapine is a medicine that is used to treat depression.

Side Effects of Remeron

  • Suicidal Thoughts or Actions: See FDA Alert.
  • Agranulocytosis. Mirtazapine may cause agranulocytosis, which is a very low number of a type white blood cells that are needed to fight infection. Call your healthcare professional if you get a fever, sore throat, mouth sores, or other signs of infection.
  • Severe sleepiness causing impaired judgment, thinking, and motor skills: Do not drive a car or operate dangerous machines until you know how mirtazapine affects you.
  • Dizziness
  • Increased appetite and weight gain
  • Increases in cholesterol, triglycerides and liver function tests
  • Mania: You may become hyperactive, excitable, or elated.
  • Seizures. You may experience a seizure (convulsion), even if you are not taking mirtazapine close in time with a MAOI.
  • Sexual problems: You may have problems with impotence (erectile dysfunction), abnormal ejaculation, difficulty reaching orgasm, or decreased libido (sexual desire).
  • Do not drink alcohol. Alcohol can increase the impaired judgment, thinking, and motor skills that happen with mirtazapine.
  • Other side effects include sleepiness, nausea, increased appetite, weight gain, and dizziness
  • Tell your healthcare professional about all your medical conditions, especially if you have heart problems, kidney or liver problems, mania, or had a heart attack or stroke. Tell your healthcare professional if you are pregnant or plan to become pregnant. Tell your healthcare professional if you are breast-feeding or plan to breast-feed your baby.

Who Should Not Take Remeron

Never take mirtazapine if you are taking another drug used to treat depression, called a Monoamine Oxidase Inhibitor (MAOI), or if you have stopped taking a MAOI in the last 14 days. Taking mirtazapine close in time to an MAOI can result in serious, sometimes fatal, reactions, including:

  • High body temperature
  • Coma
  • Seizures (convulsions)

MAOI drugs include Nardil (phenelzine sulfate), Parnate (tranylcypromine sulfate), Marplan (isocarboxazid), and other brands.

Interactions with Remeron

Mirtazapine may interact with medicines other than the ones already mentioned in this information sheet, causing serious side effects. Tell your healthcare professional about all the medicines, vitamins, and herbal supplements you take, especially Valium (diazepam) or other anti-anxiety or sleeping medicines.

Search the Web for more info:  


Recent Forum Posts on Remeron

Effects of Stepping off Remeron

I'm hoping that one of you can share your experiences and any advice that you may have with the effects of any combo of Lamictal, Lunesta, Remeron, Buspirone, Ativan and Lexapro. I greatly appreciate anything that you can contribute; I feel that I may have lost over a year of my life as a result of being prescribed a bad concoction of meds. For 5 years I took the combo of 20mg Remeron, 60mg Lexapro, and 0.5mg of Ativan (as needed -I hate to fly but was doing it often). I was happy as a clam. Nothing rattled me and I was pretty much in a state of bliss for that entire time. While I have been a chronic insomniac all of my life, I was sleeping very well w/ the Remeron. Yes, I gained weight but at the time I couldn't care less. Like I said, I was HAPPY! And I seemed to have everything under control except for my financial situation. I spent money like a drunken sailor (apologies to those Squids out there). My psychiatrist had originally diagnosed me as having Depression One Episode (does this mean my entire life?) Given my self-confessed spending sprees, she changed the diagnosis to Bipolar (didn't say I or II). Enter: 200mg of Lamictal. 15mg of Buspirone was also thrown in for anxiety (which I think she was contributing to). After a while, I started thinking that I night not need all the meds anymore. I figured that I was happy, had curbed my shopping and could maybe stop taking some of these drugs. I asked my psychiatrist to help me step down from the Remeron first (she said that Remeron and Lexapro are redundant and she never would have prescribed Remeron to a young person). The Remeron had worked as a sleep aid for me and since I was decreasing it I started to have trouble sleeping again. To fix this she prescribed 6 mg of Lunesta. These 2 drugs were overlapped for about 3 weeks during the month of March last year. My last dosage of Remeron was on 29 Mar. Within a week or less I had several very short seizures. Across the course of 3 days I had 27in total. Thankfully, I have not experinced these again (whew!) Having done some searching on the web it appears that the best description for them may be myoclonic seizures. When they happened I felt as if I was pushed forward by a force that was uniform across by back, then all of my muscles tightened around my bones, and then they relaxed. This lasted for a matter of seconds although it felt like years. My symptoms grew steadily worse and worse after the seizures. At one point I couldn't even drive. I had major dizziness, loss of balance, trouble remembering words, trouble reading and at times the inability to do simple mathamatics. I had terrible short & long term memory loss, 2 audio hallucinations, and was highly light and sound sensitive (flickering lights killed me and screaming children put me over the edge. Wal-Mart felt the financial blow when I couldn't stand to be in there anymore). I would also get a pins & needles sensation in my face, especially when looking over my shoulders or bending down. I couldn't understand what people were saying on TV or in movies - it seemed like they were talking a mile a minute even though other people in the room had no problem understanding them. The worst symptom was the feeling that a layer between my skull and scalp was shifting in small, periodic movements - like the hands of a clock. Given what was happening to me and the fact that my Dr had no idea why, I decided that what I really needed to do was get off as many of the meds as possible (good reasoning but bad idea). Under the guidance of my psych(o)iatrist, I stepped down the Lexapro from 60 mg to 0 in the course of about 14weeks. I deteriorated severely both physically and mentally. The intensity of the symptoms that I listed above increased by a factor of 10. My Dr then decided that it would be best to put me back on 10mg of Leaxpro, which did reduce the intensity of my symptoms to a degree. Throughout the episodes above my Lamictal was continually increased to a max of 600mg (guess I was getting increasingly moody ;-) I was then diagnosed with "Lamictal poisoning", which was determined by a blood test. At that point my symptoms included inability to balance, shaking hands, flu-like symptoms and having manic episodes (more like panic, I think). My dosage of Lamictal was lowered to 400mg and the shaking went away. I finally fired my psychiatrist and am now seeing a neuropsychiatrist who has reviewed my history and tweaked my meds accordingly. I'm now on 3mg Lunesta, 400 mg Lamictal, 40 mg Buspirone, 30mg Lexapro, and 1.0 Ativan as needed. This combo is working pretty well, although my goal is to get off the Lunesta completely - not a good drug for me. My symptoms have now cleared for the most part, although I still have a significant short-term memory problem. Sometimes it feels as if someone reached into my head with an erasor and wiped out specific knowledge. I actually forgot how to use a pump bottle of sun screen 2 months ago, and last week I couldn't remember how to delete e-mail msgs - something I've done a heck of a lot of in the past thanks to spam and management. These episodes of blanking memory are terrifying, but don't worry - I'm not adding anything new or increasing any ingedients of my current drug soup. Throughout the course of this awful year I've had a full neurological work up and there isn't anything wrong with the old gourd. Everything seems to point to the combo and dosages of these drugs. Any insights?? Have any of you attempted to get off of Remeron, been prescribed any combos of these drugs, had any of these symptoms, experienced seizures and/or wished you could meet up with your psychiatrist in a back alley when your driving back from the range and still have some ammo left from shooting your .9mm? (er... I'm only kidding about the last part ;-)


Post a New Comment/Question on Remeron in our forums.